In a recent blog, our Baltimore County pharmacy misfill attorneys discussed the prevalence of medication error cases resulting from the incorrect administration of the strong pain relieving medication Fentanyl, also called Duragesic—that if used erroneously can lead to a drug overdose and even wrongful death.
According to a recent article by Michael Cohen, president of the Institute for Safe Medication Practices, (ISMP), Fentanyl is around 100 times more powerful than morphine and for that reason should only be prescribed to people with chronic and long-term pain, like cancer patients, who are opiod-tolerant from already taking heavy prescription narcotics, or opioids, for one week or longer. As Cohen describes, Fentanyl is effective for three days, keeping patients with long-term pain from having to medicate repeatedly during the day.
As our Baltimore, Maryland medication error attorneys reported in a related blog, Fentanyl should only be used with patients who are opioid-tolerant because even the lowest strength Fentanyl patches have the ability to cause major side effects, like breathing difficulties, which can lead to wrongful death. According to the 2007 FDA warning, the Fentanyl patch should not be used with patients who are not opioid-tolerant.
Cohen explains that patients who are opioid tolerant and tolerant of other prescription pain medications have less of a chance of experiencing breathing difficulty when using a Fentanyl patch that is properly prescribed, as stopped breathing is often what kills patients in an overdose. According to Cohen, the big medication mistake currently being made by doctors is using Fentanyl to treat pain post-surgery pain, called acute postoperative pain, which should be treated by using other painkillers.
The ISMP has reportedly been receiving fatality reports since the drug has been introduced, but September of last year proved to be a devastating month for Fentanyl medication overdoses, as three tragic deaths occurred after patients were given Fentanyl by their doctors erroneously, with doses that were too high, at 50mcg/hour.
One medication error occurred after an 18-year-old college student was given a prescription for the Fentanyl patch after a tonsillectomy and died 24 hours later. Another report came after a 15-year-old died after being prescribed a Fentanyl patch after dental surgery. In another case, a 28-year-old female in Chicago also died from a Fentanyl patch overdose.
Cohen claims that although the FDA has been looking into this problem, the administration should give thoughts about restricting doctors from prescribing the powerful drug unless they agree to undergo special educational programs, and will adhere to the warnings and prescribing instructions to avoid prescription errors and patient fatalities. Also Cohen states that pharmacists should have their computer systems set up to catch dangerous and erroneous Fentanyl patch prescriptions from being filled, to prevent personal injury and wrongful death.
In Maryland or the Washington, D.C. area, contact our medication error injury attorneys at Lebowitz and Mzhen, LLC for a free consultation.
Doctors Risk Patient Safety By Prescribing Fentanyl Painkiller for Short-Term Pain, The Philly Inquirer, November 28, 2010
Fentanyl Patches Contain A Very Strong Painkiller, So Misuse Can Be Deadly, ConsumerMedSafety.org, ISMP
Related Web Resources:
National Institute on Drug Abuse: Research Report Series- Prescription Drugs: Abuse and Addiction